Pediatric Diabetic Ketoacidosis
Pediatric diabetic ketoacidosis is a very complex state of problems with the metabolism of hyperglycemia, ketosis and acidosis. Children suffer diabetic ketoacidosis between 15 to 38%. Diabetes in children can be alarming already, one of the complications is diabetic ketoacidosis.
DKA in short is very common in young children. Children with diabetes can likely develop DKA when they belong to low social economic system, lack of adequate health management as well as those who have psychiatric problems.
Mechanism of Diabetic Ketoacidosis:
- Hyperglycemia – In hyperglycemia, the pancreas cannot produce insulin that is enough to break down the sugars in the body. The compensatory mechanism of the body would be directed to excrete the sugars through urine. Excessive urination leads to dehydration as well as lowered electrolyte levels.
- Ketosis and Lactic Acidosis – As the sugars in the body cannot be metabolized, metabolic acidosis happens. Hypokalemia and cerebral edema results in the shifting of the intracellular fluid out of the cells in order to compensate on the demand of fluid of the body. With this effect of diabetic ketoacidosis, the fluid management is gradual in order to prevent fluid overload.
Signs and Symptoms:
What you can see in a child with DKA may include the following:
- Increase in urination
- Nausea and vomiting
- Abdominal pain
- Easily fatigability and body malaise
- Loss of weight
- Increase in food intake
DKA can be evaluated not only with physical symptoms but with laboratory results. The blood glucose level can be determine hyperglycemia. Urine samples can also be used in measuring ketones.
DKA is actually an emergency case, so the first thing to do with a child with this case is to support his or her oxygenation through supplemental oxygen and intubation if the case is severe. Adequate monitoring of the patient must be done also. When the child seems to be more sleepy, prepare to institute medication decrease the cerebral edema. The intravenous fluid to be administered must be well monitored as to not to exceed from the capacity of the body. The glucose level can be immediately obtained using the prick method.
Insulin administration can also be started in order to decrease hyperglycemia.
It is recommended for caregivers to do a follow up with a pediatric endocrinologist for lifelong management and keeping away from complications.